Osteoporosis drugs (bisphosphonates )may make bones weaker
Posted by Lily Paddweller on 23/12/2017, 8:04:17
Here's some info re the research I mentioned in an earlier post. |
Osteoporosis drugs may make bones weaker
.."What we wanted to see was whether the bone from bisphosphonate patients was weaker or stronger than bone from untreated controls," Dr Abel explained.
"Rather startlingly, we found the bone from the bisphosphonate patients was weaker. That's a conundrum because the bone should be stronger."
By bombarding the samples with X-rays 10 billion times brighter than the Sun, the team were able to generate images of the internal structure of the bones in unprecedented detail.
These showed microscopic cracks building up in the bones of patients treated with bisphosphonates.
Dr Abel said: "The drug is clearly working, but it also leads to the build-up of micro-cracks in the bone and that could increase the likelihood of a fracture."
It's a surprising result, but the study was small and the work is at an early stage.
Even so, Prof Justin Cobb, a co-author on the paper, says the discovery raises important questions about how we prescribe bisphosphonates for long-term conditions such as osteoporosis.
"There's no hurry, but we should think about how long people are taking them for, and how we might monitor the development of these micro-cracks," he said.
In the meantime the researchers say people should continue to take medications prescribed by their doctor.